You have had UC a long time. You are very knowledgable in current prescribed and alternative treatments for UC. I am sincerely interested in your opinion of the the following info I took from a website while I was researching UC.
Cause of Crohn's & UC:
In healthy people, the iron that's in food, is transported from your intestines into your blood. Iron is needed for creating hemoglobin (red blood cells).
For some unknown reason, the transport mechanism, that should transfer iron into your blood, is defect in persons with Crohns & UC.
The body's natural responce to an inflammation/infection is decreasing the iron transport from the intestines into the blood. This is done because bacteria needs iron for growth.
However when the inflammation is INSIDE the intestines, this defence mechanism works contra productive. This causes the following situation : Defective Iron transport causes iron build-up in the intestines.
Iron is a catalyzer in The Haber-Weiss reaction (google this to see what that means).
Simply said : A big amount of iron in your intestines creates a very big amount of hydroxyl free radicals! Free Radicals can do substantial damage to your intestine cells.
As a result, your defence system initiates an attack on itself - it attacks the intestine cells. An inflammation is the result!
So... free Radicals destroy intestines cells!
Even worse, the bone marrow, which is responsible for creating hemoglobin, doesn't receive iron anymore. Without the iron, it can't create red blood cells and thus the person gets anemia as a bonus!
The bone marrow sends a message to the intestines: "Please dissolve more iron and transport it to me!"
The intestines starts creating large amounts of soluble iron. However, it can't be transported to the bone marrow because of the defective transport mechanism, as stated earlier.
Results: This is a vicious cycle that you won't be able to break!
The iron in the intestines causes a second problem.
Because of the excess of iron in the intestines, the bacteria in the mucus of the intestines will thrive. It will completely destroy the natural balance of bacteria in the intestines. The bacteria start producing acids and the intestines cells have no protection for that. So, the amount of digestive enzymes also decreases rapidly.
pb4: Do you think the above is a good description of the cause of UC?
And, do you know if "lemon water" or "garlic oil macerate" would at least help to stop this cycle from happening?
My apology for such a lengthy post. Sorry, there was no way of shortening it without losing the content.
***thanks moderator, for the info re putting website addresses in posts. I'll know better next time
G'son - diagnosed moderate to severe UC 12/2008 - 1st Prednisone 40mg (now finished);
on Asacol 800 x 6; Didrocal 90 dys
; reaction to Asacol 800, currently not on any meds;
multivitamins; probiotics; boost; flaxseed;
Tylenol & gravol for pain & nausea.
Post Edited (WorrywartNana) : 3/31/2009 12:37:02 PM (GMT-6)